By SUZY COHEN
Question: I take Nexium for heartburn and enalapril (Vasotec) for blood pressure. I’m losing my hearing and some of my hair. Now I have symptoms of an enlarged prostate so my doctor has prescribed Proscar. Will it interact with the other drugs that I’m already taking? — L.A., Denver
Answer: No, it won’t interact. But I have to tell you, your symptoms sound a lot like zinc deficiency. It used to only occur in underdeveloped countries, but today it occurs in regular folks who take “drug muggers” of zinc (drugs that reduce zinc levels in the body). These include antacids, antibiotics birth control pills, hormone replacement drugs for hot flashes, acid-blocking drugs (Nexium, Prilosec, Tagamet, Zantac, etc), furosemide, Lotensin, Enalapril, Atacand HCT, HCTZ (Hydrochlorothiazide) and cholestyramine (Questran). You take two of these meds.
Telltale signs of deficiency include frequent colds or infections because zinc is necessary to fight the germs. You may have cold hands and feet, foggy thinking, high blood pressure, high cholesterol, brittle nails and worsening vision. You may not hear or smell things as well as you used to and you may be losing your hair. You may have skin problems like acne, psoriasis, eczema, boils or very slow wound healing.
Teenage boys may need a little extra zinc as they go through puberty to ensure fertility and produce healthy sperm in their reproductive years. Zinc is great for skin and it may get those acne breakouts under control. Low zinc can cause stunted growth, learning disabilities and mental retardation in severe cases.
Older men derive the most benefit from zinc because it helps prevent prostatitis, enlarged prostate (BPH), hair loss, hearing loss and high cholesterol. It could spell trouble in the bedroom, too.
Suzy Cohen is the author of “The 24- Hour Pharmacist.” For more information, visit www.DearPharmacist.com
Originally published by SUZY COHEN Dear Pharmacist.
(c) 2008 Tulsa World. Provided by ProQuest Information and Learning. All rights Reserved.